Drought, Southwest Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Southwest Mountains forecast zone
- Reported by
- Other Federal Agency
With the exception of portions of the Sangre de Cristo Mountains and adjacent highlands, precipitation across northern and central New Mexico was well below normal. Most areas across the southeast quadrant received less than 25 percent of normal, while the remainder of the state was generally less than 50 percent.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
With the exception of portions of the Sangre de Cristo Mountains and adjacent highlands, precipitation across northern and central New Mexico was well below normal. Most areas across the southeast quadrant received less than 25 percent of normal, while the remainder of the state was generally less than 50 percent. The below normal precipitation across the southwest mountains allowed the severe (D2) drought to spread over a larger portion of this area. However, the drought status elsewhere largely remained unchanged. Extreme (D3) to exceptional (D4) drought continued across much of the southeast quadrant, while severe (D2) drought continued across the northeast and central portions of the state. Monetary damages will be estimated at the end of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 29, 3:02 PM MST, 8 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 302 PM MST WED FEB 29 2012 .DISCUSSION... SIGNIFICANT TWO DAY WIND EVENT IS IN STORE FOR THURSDAY AND FRIDAY ACROSS MUCH OF NORTHERN AND CENTRAL NEW MEXICO. IN SHORT...HIGH TERRAIN AREAS ROUGHLY ALONG AND SOUTH OF THE I-40 CORRIDOR WILL HAVE POTENTIALLY DAMAGING WINDS FROM THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON...WHILE LOWER ELEVATION AREAS WILL MAINLY BE WINDY DURING DAYLIGHT HOURS ONLY...WITH THE EXCEPTION OF THE FOLLOWING PARAGRAPH. THE STRONG WINDS WILL START AROUND MIDNIGHT ACROSS THE SANGRE DE CRISTO MOUNTAINS AND POINTS EASTWARD TO OK/TX STATE LINE. 50 KTS AT 700 MB COMBINED WITH A DEEPENING SURFACE LOW OVER SE CO MAY RESULT IN SOME MTN WAVE ACTIVITY ONCE AGAIN. EVEN IF IT DOES NOT...STRONG LAPSE RATES AND EXCELLENT MIXING WILL YIELD STRONG WINDS BY THE LATE MORNING HOUR AND WILL CONTINUE THROUGH SUNSET. CURRENT HIGH WIND WATCH WILL BE UPGRADED TO A HIGH WIND WARNING AND EXTENDED THROUGH FRIDAY AFTERNOON. STRONGEST 700 MB WINDS WILL ACTUALLY CROSS THE STATE THURSDAY NIGHT INTO FRIDAY MORNING...THUS MOUNTAIN TOP AND ADJACENT EAST SLOPES WILL LIKELY BLOW ALL NIGHT LONG AND PERHAPS SOME MOUNTAIN WAVE ACTIVITY MAY OCCUR ON THE ADJACENT HIGHLANDS TO THE EAST. MEANWHILE DURING THE DAY...STRONG MIXING EACH DAY WILL ALLOW FOR GUSTS IN THE 60 MPH RANGE...PERHAPS HIGHER ACROSS THE SOUTH CENTRAL MOUNTAINS. ALSO LOOKS LIKE ANOTHER WIND ADVISORY DAY THURSDAY FOR THE RIO GRANDE VALLEY AND THE EASTERN CENTRAL AND SOUTHEAST PLAINS. THESE AREAS WILL ACTUALLY SEE STRONGER WINDS ON FRIDAY THAN THURSDAY. THUS...WILL ISSUE A WIND ADVISORY FOR THE THURSDAY TIME PERIOD...BUT ANTICIPATE THESE AREAS WILL NEED A HIGH WIND WARNING FOR FRIDAY. WILL ALSO ISSUE A WIND ADVISORY FOR THE FAR WESTERN AREAS FOR THURSDAY...THESE AREAS MAY NEED ANOTHER ADVISORY FOR FRIDAY...BUT IT IS NOT QUITE AS CLEAR CUT. BLOWING DUST WILL BE A MAJOR CONCERN ONCE AGAIN...ESPECIALLY ALONG AND EAST OF THE RIO GRANDE VALLEY BOTH THURSDAY AND FRIDAY. AS FOR THE SNOW...LOOKS LIKE THE NORTHWEST ZONES MAY NEED A WINTER WEATHER ADVISORY FOR THE THURSDAY NIGHT THROUGH FRIDAY TIME FRAME. AMOUNTS SHOULD BE SIMILAR TO THE EVENT THAT OCCURRED YESTERDAY. WILL HOLD OFF ON WINTER HIGHLIGHTS FOR NOW. AREAS NOT IN A WINTER WEATHER HIGHLIGHT...MAY NEED A WIND ADVISORY FOR FRIDAY. MUCH COLDER TEMPERATURES ARE IN STORE FOR FRIDAY BEHIND THE PACIFIC AND BACK DOOR FRONTS. THE BACK DOOR FRONT MAY ALLOW SOME PRECIPITATION DEVELOP ACROSS THE NORTHEAST ZONES ON FRIDAY. WEAK RIDGING WILL BE IN STORE FOR THE WEEKEND...THUS MUCH QUIETER WEATHER AND LESS WIND IS IN STORE. WINDS WILL PICK BACK UP AGAIN ON TUESDAY. MODELS SHOW ANOTHER SYSTEM POTENTIALLY IMPACTING THE STATE...THOUGH IT IS UNCLEAR HOW DEEP AND FAR SOUTH THE SYSTEM WILL MOVE. REGARDLESS...THE WINDS WILL RETURN. 34 && .AVIATION... OCCASIONAL WESTERLY WIND GUSTS TO AROUND 35 TO 40KT ALONG EAST SLOPES CENTRAL MOUNTAIN CHAIN THRU TONIGHT. UPPER LOW PRESSURE SYSTEM SAGGING INTO THE CENTRAL ROCKIES WILL RESULT IN SIGNIFICANT INCREASE IN WINDS THURSDAY ESPECIALLY ALONG THE INTERSTATE 40 CORRIDOR WITH GUSTS TO AROUND 45 TO 50KT POSSIBLE. SHOWERS TO DEVELOP OVER THE NORTHWEST/NORTH CENTRAL AFT 12Z THURSDAY WITH OCCASIONAL MOUNTAIN OBSCURATIONS. NEXT AVIATION DISCUSSION SCHEDULED FOR 10Z. && .FIRE WEATHER... ...ANOTHER SIGNIFICANT WIND EVENT LIKELY THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON... AN UPPER LEVEL STORM SYSTEM WILL SAG INTO THE CENTRAL ROCKIES TONIGHT AND THURSDAY THEN LINGER INTO FRIDAY BEFORE EXITING. AFTER WELL ABOVE AVERAGE TEMPERATURES IN THE EAST AND NEAR TO SLIGHTLY BELOW TEMPERATURES IN THE NORTHWEST THURSDAY...A STRONG COLD FRONT WILL PLUNGE THROUGH THE STATE FRIDAY...DROPPING HIGHS 10 TO 20 DEGREES BELOW AVERAGE. THE LARGE TEMPERATURE CHANGES WILL BE ACCOMPANIED BY ANOTHER STRONG AND POTENTIALLY DAMAGING WIND EVENT MAINLY THURSDAY AFTERNOON THROUGH FRIDAY AFTERNOON. WARM TEMPERATURES THURSDAY AFTERNOON AND STRENGTHENING WINDS AT MOUNTAIN TOP LEVELS SHOULD ALLOW FOR STRONG WINDS TO DEVELOP OVER THE HIGHER TERRAIN OF THE WEST AND CENTRAL AS WELL AS IN THE NORTHEAST WHERE SURFACE LOW PRESSURE IS FORECAST TO DEEPEN. IN ADDITION...LOW HUMIDITIES WILL RESULT IN WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS THURSDAY AFTERNOON AND EVENING CENTRAL AND EAST. RH RECOVERIES THURSDAY NIGHT WILL BE ONLY FAIR IN THE SOUTH AND EAST CENTRAL...BUT GOOD TO EXCELLENT NORTH CENTRAL AND NORTHWEST AS SNOW SHOWERS INCREASE OVER THE REGION...WHERE THERE COULD BE SOME ACCUMULATING SNOW ESPECIALLY THURSDAY NIGHT. THE REMAINING ENERGY/TROUGH AXIS PASSES OVER THE STATE FRIDAY...ALONG WITH THE STRONG COLD FRONT. SURFACE GRADIENT SUFFICIENT FOR STRONG WINDS TO CONTINUE OVER THE SOUTHWEST HALF TO TWO THIRDS OF THE FORECAST AREA. HOWEVER...TEMPERATURES WILL BE TOO COOL TO PRODUCE CRITICAL RH VALUES EXCEPT OVER PORTIONS OF DE BACA...CHAVES AND ROOSEVELT...AND SOCORRO COUNTIES. THEREFORE...WILL NOT ISSUE ANY FIRE WEATHER HIGHLIGHTS AT THIS TIME FOR FRIDAY. THE WEEKEND WILL TRANSITION TO LESS WIND...WARMER TEMPERATURES AND FAIR TO POOR VENTILATION. BREEZES MAY BEGIN TO DEVELOP AGAIN MONDAY AND DEFINITELY BY TUESDAY AS ZONAL FLOW GIVES WAY TO NORTHWEST FLOW. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 27 49 24 40 / 0 30 40 20 DULCE........................... 17 43 15 36 / 5 30 40 30 CUBA............................ 23 49 20 36 / 0 10 30 20 GALLUP.......................... 19 49 20 34 / 0 10 20 5 EL MORRO........................ 23 48 20 34 / 0 5 10 5 GRANTS.......................... 21 52 24 36 / 0 5 10 5 QUEMADO......................... 26 53 24 39 / 0 5 5 0 GLENWOOD........................ 23 59 24 54 / 0 0 0 0 CHAMA........................... 15 38 16 31 / 10 30 40 30 LOS ALAMOS...................... 27 48 23 37 / 0 5 10 20 PECOS........................... 28 47 23 36 / 0 0 10 10 CERRO/QUESTA.................... 19 44 17 34 / 0 10 20 30 RED RIVER....................... 20 36 15 26 / 0 10 30 40 ANGEL FIRE...................... 21 38 17 29 / 0 5 20 30 TAOS............................ 22 47 21 36 / 0 5 20 20 MORA............................ 26 47 20 34 / 0 0 10 20 ESPANOLA........................ 25 55 23 42 / 0 5 10 20 SANTA FE........................ 28 51 25 37 / 0 5 10 10 SANTA FE AIRPORT................ 26 54 24 41 / 0 5 5 10 ALBUQUERQUE FOOTHILLS........... 33 58 32 43 / 0 0 0 5 ALBUQUERQUE HEIGHTS............. 33 60 33 45 / 0 0 0 0 ALBUQUERQUE VALLEY.............. 29 62 31 47 / 0 0 0 0 ALBUQUERQUE WEST MESA........... 32 61 32 46 / 0 0 0 0 LOS LUNAS....................... 28 64 29 48 / 0 0 0 0 RIO RANCHO...................... 32 59 31 45 / 0 0 0 5 SOCORRO......................... 31 68 33 52 / 0 0 0 0 SANDIA PARK/CEDAR CREST......... 30 54 27 41 / 0 0 5 5 TIJERAS......................... 31 57 29 45 / 0 0 5 5 MORIARTY/ESTANCIA............... 30 53 28 42 / 0 0 0 0 CLINES CORNERS.................. 28 53 25 38 / 0 0 0 5 GRAN QUIVIRA.................... 31 58 29 44 / 0 0 0 0 CARRIZOZO....................... 33 63 32 51 / 0 0 0 0 RUIDOSO......................... 36 55 33 45 / 0 0 0 0 CAPULIN......................... 28 54 22 32 / 0 0 10 40 RATON........................... 25 58 24 37 / 0 0 10 40 SPRINGER........................ 29 57 27 40 / 0 0 10 30 LAS VEGAS....................... 28 57 22 38 / 0 0 10 20 CLAYTON......................... 32 65 27 41 / 0 0 5 30 ROY............................. 33 61 28 39 / 0 0 5 20 CONCHAS......................... 36 68 34 49 / 0 0 0 20 SANTA ROSA...................... 36 68 35 49 / 0 0 0 10 TUCUMCARI....................... 36 74 35 49 / 0 0 0 10 CLOVIS.......................... 35 74 35 53 / 0 0 0 5 PORTALES........................ 34 76 35 55 / 0 0 0 5 FORT SUMNER..................... 36 77 36 56 / 0 0 0 5 ROSWELL......................... 34 81 39 67 / 0 0 0 0 PICACHO......................... 37 72 37 59 / 0 0 0 0 ELK............................. 38 65 37 55 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 11 AM THURSDAY TO 6 PM MST FRIDAY FOR THE FOLLOWING ZONES...NMZ506>508-521>524-526-529-532-533-539-540. RED FLAG WARNING FROM 10 AM TO 8 PM MST THURSDAY FOR THE FOLLOWING ZONES...NMZ103-104-106>109. RED FLAG WARNING UNTIL 7 PM MST THIS EVENING FOR THE FOLLOWING ZONES...NMZ108. WIND ADVISORY FROM 11 AM TO 6 PM MST THURSDAY FOR THE FOLLOWING ZONES...NMZ502-505-509-518>520-525-534>538. WIND ADVISORY FROM MIDNIGHT TONIGHT TO 9 PM MST THURSDAY FOR THE FOLLOWING ZONES...NMZ512>515-527-528-530-531. && 34/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 550 AM MST WED FEB 29 2012 NMZ501>540-011300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 550 AM MST WED FEB 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SURFACE WINDS WILL BE STRONG ENOUGH AND MINIMUM AFTERNOON RELATIVE HUMIDITIES LOW ENOUGH TO CREATE LOW GRADE RED FLAG CONDITIONS ACROSS PORTIONS OF THE EAST CENTRAL PLAINS...MAINLY NEAR THE INTERSTATE 40 CORRIDOR FROM JUST EAST OF CLINES CORNERS TO NEAR TUCUMCARI. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY THROUGH FRIDAY...CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS MOST OF EASTERN NEW MEXICO...PORTIONS OF CENTRAL NEW MEXICO AND INTO CATRON COUNTY THURSDAY WITH A MUCH SMALLER PORTION OF EAST CENTRAL AND PERHAPS CENTRAL NEW MEXICO AFFECTED ON FRIDAY. THE MORE INTENSE FIRE WEATHER CONDITIONS WILL OCCUR THURSDAY...WHEN WEST WIND GUSTS MAY REACH 50 OR EVEN 60 MPH ALONG AND A LITTLE WAYS EAST FROM THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. SNOWFALL ACROSS PORTIONS OF NORTHERN NEW MEXICO MAY PRODUCE UP TO OR JUST OVER A HALF FOOT OF SNOW ACCUMULATION IN THE SAN JUAN AND SANGRE DE CRISTO MOUNTAINS LATE THURSDAY THROUGH FRIDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 43
30 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366032, 366033, 366035, 366036, 366037, 366038, 366039, 366040, 366041, 366042, 366043, 366044, 366045, 366046, 366047, 366048, 366049, 366050, 366051, 366052, 366053, 366054, 366055, 366056, 366057, 366058, 366059, 366060, 366061, 366062.